Alert archive / Missouri / Flash Flood Warnings in 2008

Flash Flood Warning 40, NWS Springfield, MO

April 3, 200815 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Apr 3, 2008, 9:45 PM CDT for 15 counties in Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2008, 9:45 PM CDT (02:45 UTC)
Expired
Apr 4, 2008, 4:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Barry County, MO, Christian County, MO, Dent County, MO, Douglas County, MO, Howell County, MO, McDonald County, MO, Newton County, MO, Oregon County, MO, Ozark County, MO, Phelps County, MO, Shannon County, MO, Stone County, MO, Taney County, MO, Texas County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 100 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 9:52 PM CDTFLASH FLOODAva, MOSTREET FLOODING IS REPORTED IN AVA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
525 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 040246
FFWSGF
MOC009-043-065-067-091-119-145-149-153-161-203-209-213-215-229-
040900-
/O.NEW.KSGF.FF.W.0040.080404T0245Z-080404T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
945 PM CDT THU APR 3 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARRY COUNTY IN SOUTHWEST MISSOURI...
  CHRISTIAN COUNTY IN SOUTHWEST MISSOURI...
  DENT COUNTY IN SOUTH CENTRAL MISSOURI...
  DOUGLAS COUNTY IN SOUTHWEST MISSOURI...
  HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...
  MCDONALD COUNTY IN SOUTHWEST MISSOURI...
  OREGON COUNTY IN SOUTH CENTRAL MISSOURI...
  OZARK COUNTY IN SOUTHWEST MISSOURI...
  SHANNON COUNTY IN SOUTH CENTRAL MISSOURI...
  SOUTHERN NEWTON COUNTY IN SOUTHWEST MISSOURI...
  SOUTHERN PHELPS COUNTY IN EAST CENTRAL MISSOURI...
  STONE COUNTY IN SOUTHWEST MISSOURI...
  TANEY COUNTY IN SOUTHWEST MISSOURI...
  TEXAS COUNTY IN SOUTH CENTRAL MISSOURI...
  WRIGHT COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 400 AM CDT FRIDAY.

* AT 945 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERAL CLUSTERS OF SLOW MOVING THUNDERSTORMS WITH VERY HEAVY 
  RAINFALL ACROSS SOUTHERN MISSOURI. RAINFALL RATES OF ONE TO TWO 
  INCHES PER HOUR ARE OCCURRING WITH THESE STORMS...WHICH WILL 
  LIKELY LEAD TO FLASH FLOODING.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. STREAMS...CREEKS AND LOW WATER CROSSINGS WILL BE 
  ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING REPLACES ALL OTHER FLASH FLOOD WARNINGS THAT WERE 
PREVIOUSLY IN EFFECT FOR THE WARNED AREA.

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS WATER COVERED BRIDGES OR LOW WATER CROSSINGS.

LAT...LON 3714 9101 3708 9122 3649 9115 3650 9462
      3682 9462 3692 9444 3692 9362 3710 9361
      3707 9268 3727 9269 3748 9253 3748 9226
      3761 9225 3761 9184 3780 9183 3779 9132
      3771 9131 3770 9117 3759 9116 3751 9131

$$

SCHAUMANN
1 follow-up statement
000 
WGUS73 KSGF 040300
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
959 PM CDT THU APR 3 2008

MOC009-043-065-067-091-119-145-149-153-161-203-209-213-215-229-
040900-
/O.CON.KSGF.FF.W.0040.000000T0000Z-080404T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHANNON MO-WRIGHT MO-TEXAS MO-STONE MO-PHELPS MO-DENT MO-CHRISTIAN MO-
DOUGLAS MO-NEWTON MO-HOWELL MO-BARRY MO-OREGON MO-TANEY MO-OZARK MO-
MCDONALD MO-
959 PM CDT THU APR 3 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM CDT FRIDAY
FOR BARRY...CHRISTIAN...DENT...DOUGLAS...HOWELL...MCDONALD...
OREGON...OZARK...SHANNON...SOUTHERN NEWTON...SOUTHERN PHELPS...
STONE...TANEY...TEXAS AND WRIGHT COUNTIES...

AT 959 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
SEVERAL CLUSTERS OF SLOW MOVING THUNDERSTORMS WITH VERY HEAVY   
RAINFALL ACROSS SOUTHERN MISSOURI. RAINFALL RATES OF ONE TO TWO   
INCHES PER HOUR ARE OCCURRING WITH THESE STORMS...WHICH WILL   
LIKELY LEAD TO FLASH FLOODING.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
OCCUR. STREAMS...CREEKS AND LOW WATER CROSSINGS WILL BE ESPECIALLY 
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS WATER COVERED BRIDGES OR LOW WATER CROSSINGS.

LAT...LON 3714 9101 3708 9122 3649 9115 3650 9462
      3682 9462 3692 9444 3692 9362 3710 9361
      3707 9268 3727 9269 3748 9253 3748 9226
      3761 9225 3761 9184 3780 9183 3779 9132
      3771 9131 3770 9117 3759 9116 3751 9131
TIME...MOT...LOC 0256Z 180DEG 0KT 3728 9233

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 3, 7:04 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Apr 3, 7:04 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
704 PM CDT THU APR 3 2008

...UPDATE TO AVIATION...

.DISCUSSION...

WHILE THE FIRST ROUND OF STRONG TO SEVERE STORMS HAS MOVED QUICKLY
OUT OF OUR EASTERN COUNTIES...WE REMAIN IN A LULL UNTIL THE NEXT
ROUND DEVELOPING OVER NORTHEAST OKLAHOMA MOVES INTO THE OZARKS.
PART OF THE WARM FRONT REMAINS HUNG UP SOUTH OF THE BOSTON
MOUNTAINS IN WEST CENTRAL ARKANSAS...WHILE THE WESTERN PORTION HAS
SURGED NORTHWARD INTO NORTHEAST OKLAHOMA AND EXTREME SOUTHWEST
MISSOURI. THIS IS SEEN BEST IN DEW POINT TEMPERATURES WHICH WERE
APPROACHING 60 DEGREES AROUND JOPLIN.

WE WILL CONTINUE TO WATCH AREAS ALONG THE WARM FRONT CLOSELY FOR
SEVERE WEATHER DEVELOP THROUGH LATE AFTERNOON AND EARLY EVENING.
THE 18Z SOUNDINGS FROM KSGF AND KOUN CONTINUED TO SHOW A DECENT
MID LEVEL CAPPING INVERSION WHICH APPEARS TO FINALLY BE WEAKENING
GIVEN CONVECTIVE DEVELOPMENT TO OUR SOUTHWEST. WE STILL EXPECT
MAINLY A HAIL THREAT NORTH OF THE WARM FRONT WHERE INSTABILITY
WILL REMAIN ELEVATED...WITH AN INCREASED WIND AND ISOLATED TORNADO
THREAT WHERE STORMS BECOME MORE SURFACE BASED.

WITH RESPECT TO THE FLOOD WATCH...WE WENT AHEAD AND SHAVED THE
NORTHERNMOST TIER OF COUNTIES OFF...MAINLY FOLLOWING MODEL
FORECAST TRENDS OF SHIFTING HIGHEST PRECIP FURTHER TO THE SOUTH
OVER NORTHERN ARKANSAS AND SOUTHEAST MO...WHERE BETTER SET-UP FOR
TRAINING STORMS AND FEED FROM LOW LEVEL JET WILL BE.

WILL BE TAPERING PRECIP CHANCES AFTER MIDNIGHT FROM NORTHWEST TO
SOUTHEAST AS THE MAIN FRONT PUSHES SOUTH OF THE AREA. WILL TAKE
ONE LAST LOOK AT NEW NAM TO MAKE MINOR MODS TO POPS BEFORE ZONE ISSUANCE.

WE SEE LITTLE CHANGE IN THE REST OF THE FORECAST WITH DRIER
CONDITIONS AND HIGH PRESSURE BY FRIDAY AFTERNOON THROUGH SATURDAY.
WELL SEE AN OUTSIDE CHANCE FOR CONVECTION SUNDAY NIGHT WITH
ANOTHER FRONTAL PASSAGE...BUT AGAIN NOT GETTING TOO EXCITED ABOUT
PRECIP CHANCES HERE...JUST SLIGHTS FOR NOW.

WE ARE GETTING CONCERNED ABOUT THE STORM SYSTEMS THE MODELS ARE
DEVELOPING DURING THE MIDDLE OF NEXT WEEK. BOTH THE GFS AND ECMWF
SHOW A STRONG STORM SYSTEM MOVING ACROSS THE CENTRAL U.S.

&&

.AVIATION...

FOR THE 0000 UTC KSGF/KJLN TAFS...COLD FRONT MOVING THROUGH
SOUTHWEST MISSOURI HAS CLEARED THE KJLN AREA...AND WILL MOVE
THROUGH THE KSGF AREA EARLY THIS EVENING. SOME SCATTERED
THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE WITH THE FROPA EARLY
THIS EVENING. IFR/MVFR STRATUS CEILINGS WILL MOVE INTO THE REGION
BEHIND THE FRONT. CEILINGS SHOULD IMPROVE FAIRLY QUICKLY FRI
MORNING. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR MOZ082-083-090>098-
     101>106.

KS...NONE.
&&
Hazardous weather outlook, Apr 3, 9:07 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
907 PM CDT THU APR 3 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-050215-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
907 PM CDT THU APR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

AREAS OF HEAVY RAINFALL WILL CONTINUE TO AFFECT PARTS OF SOUTHWEST
AND SOUTH CENTRAL MISSOURI THROUGH 2 AM...WITH ANOTHER ONE OR TWO
INCHES POSSIBLE IN SOME AREAS SOUTHEAST OF A LINE FROM CASSVILLE
TO SALEM. RAINFALL OF THIS MAGNITUDE WILL EASILY WORSEN FLOODING
ACROSS THE REGION. HAIL UP TO HALF DOLLAR SIZED WILL BE POSSIBLE
WITHIN THIS AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH THURSDAY OF NEXT
WEEK. INITIAL INDICATIONS ARE THAT SEVERE STORMS WILL BE POSSIBLE
DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, Apr 3, 4:50 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
450 PM CDT THU APR 03 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0443 PM     FLOOD            2 S GRAVOIS MILLS       38.28N  92.83W
04/03/2008                   MORGAN             MO   LAW ENFORCEMENT

            OLD HIGHWAY 8 BETWEEN HIGHWAYS P AND O IMPASSIBLE DUE
            TO FLOODING.

&&

JSS
Special weather statement, Apr 3, 4:57 PM CDT, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
457 PM CDT THU APR 3 2008

MOZ082-092-095-096-104-105-032230-
WRIGHT MO-TEXAS MO-CHRISTIAN MO-DOUGLAS MO-TANEY MO-OZARK MO-
457 PM CDT THU APR 3 2008

...SIGNIFICANT WEATHER ALERT FOR DOUGLAS...NORTHWESTERN OZARK...
SOUTHEASTERN CHRISTIAN...SOUTHERN WRIGHT...SOUTHWESTERN TEXAS AND
TANEY COUNTIES UNTIL 530 PM CDT...

AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR AVA...MOVING NORTHEAST AT 45 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

ANGLE
Local storm report, Apr 3, 5:08 PM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
508 PM CDT THU APR 03 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0506 PM     FLOOD            3 NW VICHY              38.14N  91.80W
04/03/2008                   MARIES             MO   EMERGENCY MNGR

            SEVERAL LOW WATER CROSSINGS REMAIN FLOODED AND
            IMPASSIBLE.

&&

JSS
Special weather statement, Apr 3, 5:27 PM CDT, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
527 PM CDT THU APR 3 2008

MOZ082-092-096-097-032300-
WRIGHT MO-TEXAS MO-DOUGLAS MO-HOWELL MO-
527 PM CDT THU APR 3 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN DOUGLAS...NORTHWESTERN
HOWELL...SOUTHERN WRIGHT AND TEXAS COUNTIES UNTIL 600 PM CDT...

AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOUNTAIN GROVE...MOVING NORTHEAST AT 45 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

ANGLE
Local storm report, Apr 3, 6:41 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
641 PM CDT THU APR 03 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0637 PM     FLOOD            4 W AVA                 36.95N  92.73W
04/03/2008                   DOUGLAS            MO   DEPT OF HIGHWAYS

            STATE ROUTE Y CLOSED DUE TO FLOODING.

&&

JSS
Special weather statement, Apr 3, 9:30 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
930 PM CDT THU APR 3 2008

MOZ097-106-040315-
HOWELL MO-OREGON MO-
930 PM CDT THU APR 3 2008

...SIGNIFICANT WEATHER ALERT FOR OREGON AND SOUTHEASTERN HOWELL
COUNTIES UNTIL 1015 PM CDT...

AT 924 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES WEST OF MAMMOTH SPRING...MOVING
NORTHEAST AT 40 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

ANGLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:47 PM CDTFlash Flood WarningSGFBarry, McDonald, Newton4 hr
Apr 4, 3:43 AM CDTAreal Flood WarningSGFBarry, Christian, Dent, Douglas, Howell, McDonald and 9 more31 hr
Apr 4, 10:57 AM CDTAreal Flood AdvisorySGFCamden, Maries, Miller24 hr

Nearby

Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.